300 ‘hippy crack’ canisters found near family beach – Exmouth

After experiencing a stint of warm weather across the county over the last few days, many of us have flocked to our local beauty spots in order to take advantage of the glorious sunshine.

Chloe Parkman www.devonlive.com

Beaches and parks have been packed out across Devon with people settling down for picnics and barbecues.

However, it appears that after their outing, some groups have left decided to leave a little more than just their footprints in the sand.

On Saturday, June 12, one Exmouth resident – who wishes to remain anonymous – discovered mounds of litter left by louts on the Maer including 300 hippy crack canisters.

The anonymous litter picker says that the waste was likely a result of a ‘party’ the group had the night before.

The rubbish pile was a mixture of plastic bottles, glass bottles and empty cardboard boxes as well as the canisters.

And it’s not the first time these silver bullet-like canisters have been spotted strewn across parks and public spaces in Devon.

Last year, Devon Live reported that these Nitrous Oxide canisters or what is more commonly referred to as “nos”, ”hippy crack” or “laughing gas” was increasingly prevalent throughout lockdown.

Although they may look harmless, they are the evidence of a drug-craze that frequently sweeps the country in the sunny months.

Mounds of rubbish found on the Maer in Exmouth (Image: Anonymous)

The drug is sold cheaply online making it easily accessible. It is often sold supposedly to make soda or whipped cream.

In 2015 Devon and Cornwall Police issued a warning to youngsters about the dangers of inhaling the gas after finding cannisters littered around a Devon town.

Police said some people have been taking to the gas for a “cheap and quick high, starving the brain of oxygen.”

A spokesperson for the police said at the time: “We have noticed an increase in used Nitrous Oxide canisters scattered around the town.

“They can cause instantaneous death through cardiac arrest or other life threatening conditions. Fainting, dizziness and a decrease in mental performance are minor side effects but the risk of ongoing health issues is well documented.”